Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Lake Charles, LA

June 13, 2003Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 13, 2003, 7:49 PM CDT for Calcasieu Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 7:49 PM CDT (00:49 UTC)
Expired
Jun 13, 2003, 8:45 PM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:20 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 13, 7:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS54 KLCH 140049
SVRLCH
LAC019-140145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
747 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF DE QUINCY...MOVING
  SOUTHEAST AT 30 MPH.

* THIS STORM WILL BE NEAR...
  SULPHUR...GILLIS BY 810 PM CDT
  WESTLAKE...MOSS BLUFF BY 815 PM CDT
  LAKE CHARLES BY 820 PM CDT
  LEBLEU SETTLEMENT BY 825 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3040 9366 3021 9363 3020 9308 3037 9308
          3037 9313 3040 9314 3040 9339 3049 9340
          3048 9349 3040 9347

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:01 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 13, 3:01 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT FRI JUN 13 2003

TSTM COMPLEX INTO NRN PORTIONS OF OUR FORECAST AREA. WARNINGS HAVE
BEEN ISSUED FOR DOPPLER INDICATED STRAIGHT LINE WINDS IN CENTRAL
LOUISIANA...STARTING TO SEE SEVERE REPORTS...VERNON PARISH FROM
EARLIEST WARNING. CAPES INCREASING...WATCH BEING ISSUED AHEAD OF
THE BOUNDARY. BOW TYPE ECHOES ARE EXPECTED.

STRONG SEABREEZE HAD INTERCEPTED TSTM COMPLEX FROM THIS MORNING.
VISIBLE IMAGERY SHOWING CLOUD STREETS...INDICATIVE OF 25KT WINDS AT
THE BOUNDARY LAYER OVER THE SOUTHERN ZONES.

WILL START THE NORTHERN ZONES OUT WITH 40 PERCENT POPS THIS EVENING.
ACTIVITY SHOULD WIND DOWN EARLIER THAN YESTERDAY TO SLIGHT CHANCE
POPS REMAINDER OF THE NIGHT WITH THE LOSS OF HEATING. AIRMASS
REMAINS QUITE MOIST AND UNSTABLE FOR THE FORESEEABLE FUTURE WITH PWS
WELL IN EXCESS OF 1.5 INCHES AND K-INDICES OVER 30. HOWEVER...
CAPPING SHOULD RE-ESTABLISH TONIGHT THRU SUNDAY...HOLDING POPS TO
THE CHANCE CATEGORY OVER THE SOUTHERN ZONES EACH DAY. WILL GO HIGHER
ON NORTHERN ZONES DUE TO GOOD SHORTWAVE WHICH SHOULD ORIGINATED IN
THE DESERT SOUTHWEST...IS NOW IN MOVING INTO TEXAS AND WILL ARRIVE
EARLY ON SATURDAY. GFS IS CONSISTENT ON DEVELOPING TROF OVER THE
SOUTHERN PLAINS THIS WEEKEND...DEEPENING INTO A CLOSED LOW
LINGERING OVER ARKANSAS...FINALLY LIFTING PER MRF LATE IN THE WEEK.
WILL BE GOING WITH HIGHER POPS FOR THE NORTHERN ZONES. A FRONTAL
SYSTEM COULD GENERATE ASSOCIATED WITH THE TROF/LOW FROM E TEXAS
INTO NORTHERN LOUISIANA...ADDING TO RAIN CHANCES.

.PRELIMINARY TEMPS/POPS...

KBPT 77 91 74 89 / 20 50 20 50
KLCH 77 88 74 87 / 20 50 30 50
KLFT 75 86 73 87 / 20 40 20 40
KAEX 73 84 72 87 / 40 60 30 60

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE TSTM WARNING RAPIDES PARISH UNTIL 315 PM.
     SEVERE TSTM WARNING VERNON PARISH UNTIL 315 PM.
TX...SEVERE TSTM WATCH SE TX EXCEPT JEFFERSON COUNTY.

SWEENEY
Hazardous weather outlook, Jun 13, 4:29 AM CDT, 15 hours 20 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
429 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL PRODUCE
SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. THERE IS A SLIGHT CHANCE
THAT THESE STORMS MAY BECOME SEVERE. HEAVY RAIN...SMALL HAIL...
FREQUENT LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE END
OF NEXT WEEK. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SATURDAY MORNING IN MOST AREAS AS A LARGE AREA OF STORMS FORMS IN
NORTH-CENTRAL TEXAS AND MOVES DOWN TO THE SOUTH INTO THE LOCAL AREA.
THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OR TONIGHT...AND WILL MOST LIKELY
BE NEEDED SATURDAY MORNING.

MCNATT

In the hours before

Local storm report, Jun 13, 2:41 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0241 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    3 N EVANS                 LA   WIND DAMAGE
06/13/03   VERNON                         TRESS DOWN ACROSS HWY 111.

FN
Local storm report, Jun 13, 2:44 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0244 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    3 N EVANS                 LA   WIND DAMAGE
06/13/03   VERNON                         TRESS DOWN ACROSS HWY 111.
                                          REPORTED BY PUBLIC.

FN
Local storm report, Jun 13, 2:59 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0259 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LEESVILLE                 LA   WIND DAMAGE
06/13/03   VERNON                         TREES AND POWER POLES
                                          DOWN. REPORTED BY THE
                                          SHERIFFS OFFICE.

FN
Local storm report, Jun 13, 4:01 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0401 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    ALEXANDRIA                LA   54 MPH WIND GUST
06/13/03   RAPIDES                        PEAK GUST 54 MPH. REPORTED
                                          BY NWS OBSERVATION SITE.

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:28 PM CDTSpecial Marine WarningLCH62 min
Jun 13, 9:28 PM CDTSpecial Marine WarningLCH62 min
Jun 13, 9:45 PM CDTSevere Thunderstorm WarningLCHCameron60 min
Jun 14, 3:36 AM CDTSpecial Marine WarningLCH54 min
Jun 14, 4:28 AM CDTSpecial Marine WarningLCH62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.